Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 93, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 6, 2007, 2:39 AM CDT for Cass County, Iowa. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2007, 2:39 AM CDT (07:39 UTC)
- Expired
- May 6, 2007, 3:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cass County, IA
The radar
The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 2:42 AM CDT | TORNADO | 8 Ese Griswold, IA | 2 MILES NORTH OF CASS...MONTGOMERY COUNTY LINE ON HIGHWAY 71. REPORT OF DAMAGE TO A HOME. |
| May 6, 2:54 AM CDT | HAIL 0.75 | 5 Sse Atlantic, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 7:22 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2431 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 060739 SVRDMX IAC029-060815- /O.NEW.KDMX.SV.W.0093.070506T0739Z-070506T0815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 239 AM CDT SUN MAY 6 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CASS COUNTY IN SOUTHWEST IOWA... * UNTIL 315 AM CDT... * AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES EAST OF ELLIOTT...OR 53 MILES NORTH OF TARKIO...AND MOVING NORTH AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ATLANTIC BY 255 AM CDT... THE TOWNS OF LEWIS...ATLANTIC AIRPORT AND MARNE ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 49 AND 63. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4116 9519 4115 9494 4150 9489 4151 9519 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:40 PM CDT, 10 hours 59 minutes earlier.
Area forecast discussion, May 5, 3:40 PM CDT, 10 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT SAT MAY 5 2007 .DISCUSSION... BLOCKING PATTERN REMAINS OVER THE CONUS THROUGH AT LEAST 48 HOURS. THE CONTINUED SLOW PROGRESSION OF THE TROUGH OVER THE CENTRAL PLAINS REMAINS THE FOCUS FOR THIS FORECAST. UA ANALYSIS THIS A.M. SHOWED A WARM AND DRY SLUG OF AIR OVER WESTERN IOWA AT 850 MB. FURTHER EAST WE ARE STILL UNDER SOME INFLUENCE OF THE HIGH OUT EAST. SOUNDINGS INDICATE DECENT CAP OVER IOWA LOCATIONS THROUGH 03Z. AFTER 03Z THE CAP WEAKENS AND WE COULD SEE SOME THUNDER DEVELOP THOUGH A MORE LIKELY SCENARIO IS THE ACTIVITY TO OUR WEST WILL MAKE ITS WAY INTO OUR WESTERN PERIPHERY. SOME HEAVY RAIN LIKELY TONIGHT OVER THE WESTERN QUARTER OF THE CWA MAINLY AFTER MIDNIGHT. ONLY SEVERE THREAT...AND ITS A CONDITIONAL ONE...REMAINS OVER SOUTHWEST IOWA NEAR THE WARM FRONT. IF THE CAP WEAKENS OR BREAKS WE SHOULD HAVE NO TROUBLE LIGHTING THINGS UP IN THE SOUTHWEST. FOR SUNDAY...SCENARIO REMAINS INTERESTING. 105KT SPEED MAX ROUNDS THE UPPER LEVEL SYSTEM THEN RETROGRADES SOME AS IT HEADS INTO THE DKTAS. THIS CAUSES A BACKING FLOW OVER IOWA AND PULLS THUNDER CHANCES BACK WEST. THE UPDATED SWODY2 CAUGHT THIS AS WELL AND PULLED THE SLIGHT CHANCE OUT OF CENTRAL IOWA. IF THAT SCENARIO PANS OUT THEN WE MAY BE IN ANOTHER HURRY UP AND WAIT MODE TOMORROW. I WILL LET THE EVENING/MID SHIFT GET A LOOK AT ONE MORE RUN BEFORE WE MAKE ANY BIG CHANGES TO THE HWO AND GRIDS. THE SYSTEM FINALLY MOVES EAST LATE SUNDAY AND MONDAY. A POTENTIAL HEAVY RAIN SCENARIO SETTING UP FOR SUNDAY NIGHT/MONDAY. SOME SEVERE POTENTIAL MONDAY WITH 2500-3000 CAPES OVER SRN IA. THERE IS FAIRLY BIG DIFFERENCES BETWEEN THE 06Z AND 12Z RUNS FOR BEYOND MONDAY SO NO MAJOR CHANGES WERE MADE AT THIS TIME BEYOND MONDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
Hazardous weather outlook, May 5, 8:36 PM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 836 PM CDT SAT MAY 5 2007 IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>083- 092>094-061100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 836 PM CDT SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT WITH SOME OF THEM PRODUCING HIGH WINDS AND LARGE HAIL. A TORNADO IS ALSO POSSIBLE WITH SOME OF THE STORMS. THE BEST CHANCE IS FOR AREAS WEST OF A MT. AYR TO ROCKWELL CITY LINE.. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT OF THUNDERSTORMS WILL CONTINUE SUNDAY INTO EARLY NEXT WEEK. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SUNDAY NIGHT WITH A BETTER CHANCE ON MONDAY. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND. HEAVY RAINFALL MAY ALSO OCCUR FROM SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED UNTIL AFTER MIDNIGHT SUNDAY MORNING...AGAIN SUNDAY EVENING...AND AGAIN ON MONDAY. IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075- 084>086-095>097-061100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 836 PM CDT SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT OF THUNDERSTORMS WILL EXIST SUNDAY AFTERNOON INTO EARLY NEXT WEEK. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SUNDAY NIGHT WITH A BETTER CHANCE ON MONDAY. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WIND. HEAVY RAINFALL MAY ALSO OCCUR SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT AND MONDAY.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:03 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 42 min |
| May 5, 9:14 PM CDT | Tornado Warning | DMX | Cass | 46 min |
| May 6, 2:45 AM CDT | Tornado Warning | DMX | Cass | 30 min |
| May 6, 3:07 AM CDT | Tornado Warning | DMX | Audubon | 23 min |
| May 6, 3:15 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 15 min |
| May 6, 3:16 AM CDT | Flash Flood Warning | DMX | Cass | 3 hr |
| May 6, 3:19 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Boone, Calhoun and 36 more | 28 hr |
| May 6, 3:31 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 28 min |
| May 6, 3:55 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 35 min |
| May 6, 4:06 AM CDT | Flash Flood Warning | DMX | Audubon | 3 hr |
| May 6, 4:22 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Dallas, Guthrie, Madison, Ringgold and 1 more | 38 min |
| May 6, 4:47 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 28 min |
| May 6, 5:00 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Clarke, Dallas, Decatur, Greene, Madison and 3 more | 45 min |
| May 6, 5:08 AM CDT | Flash Flood Warning | DMX | Sac | 4 hr |
| May 6, 5:46 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Clarke, Decatur, Jasper, Lucas, Marion and 4 more | 44 min |
| May 6, 6:05 AM CDT | Flash Flood Warning | DMX | Crawford | 4 hr |
| May 6, 6:13 AM CDT | Flash Flood Warning | DMX | Cass | 4 hr |
| May 6, 6:13 AM CDT | High Wind Warning | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 12 more | 6 hr |
| May 6, 6:35 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Jasper, Lucas, Marion, Monroe, Wayne | 40 min |
| May 6, 6:45 AM CDT | Flash Flood Warning | DMX | Audubon | 3 hr |
| May 6, 7:25 AM CDT | Flash Flood Warning | DMX | Audubon | 3 hr |
| May 6, 7:30 AM CDT | Flash Flood Warning | DMX | Crawford | 3 hr |
| May 6, 7:34 AM CDT | Flash Flood Warning | DMX | Sac | 116 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.